Alert archive / California / Wind Advisories in 2019

Wind Advisory 41, NWS Las Vegas, NV

November 28, 2019San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Nov 28, 2019, 1:56 AM PST for San Bernardino County, California. It took effect at Nov 29, 2019, 9:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2019, 1:56 AM PST (09:56 UTC)
In effect from
Nov 29, 2019, 9:00 AM PST
Expired
Nov 29, 2019, 5:47 PM PST
In force
9 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WWUS75 KVEF 280956
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
156 AM PST Thu Nov 28 2019

CAZ523-525-282230-
/O.NEW.KVEF.WI.Y.0041.191129T1700Z-191130T0200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
156 AM PST Thu Nov 28 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM PST FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 9 AM to 6 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ003-282230-
/O.CON.KVEF.WI.Y.0039.191128T2200Z-191129T0700Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
256 AM MST Thu Nov 28 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT MST TONIGHT BELOW 4000 FEET...

* WHAT...South winds will increase again this afternoon and 
  evening. 20 to 30 mph winds with gusts up to 50 mph expected 
  below 4000 feet.

* WHERE...Northwest Deserts.

* WHEN...From 3 PM this afternoon to midnight MST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
878 
WWUS75 KVEF 282140
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
140 PM PST Thu Nov 28 2019

CAZ523-525-290745-
/O.CON.KVEF.WI.Y.0041.191129T1700Z-191130T0200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
140 PM PST Thu Nov 28 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM PST FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 9 AM to 6 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ003-290700-
/O.CON.KVEF.WI.Y.0039.191128T2200Z-191129T0700Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
240 PM MST Thu Nov 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT
BELOW 4000 FEET...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected below 4000 feet.

* WHERE...Northwest Deserts.

* WHEN...From 3 PM this afternoon to midnight MST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
545 
WWUS75 KVEF 290647
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1047 PM PST Thu Nov 28 2019

AZZ003-290800-
/O.EXP.KVEF.WI.Y.0039.000000T0000Z-191129T0700Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
1147 PM MST Thu Nov 28 2019

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MST TONIGHT BELOW
4000 FEET...

Winds had subsided over Mohave County this evening, so the Wind
Advisory will be allowed to expire.

$$

CAZ523-525-291730-
/O.CON.KVEF.WI.Y.0041.191129T1700Z-191130T0200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
1047 PM PST Thu Nov 28 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM PST FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 9 AM to 6 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
018 
WWUS75 KVEF 291730
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
930 AM PST Fri Nov 29 2019

CAZ523-525-300200-
/O.CON.KVEF.WI.Y.0041.000000T0000Z-191130T0200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
930 AM PST Fri Nov 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 9 AM to 6 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
767 
WWUS75 KVEF 300147
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
547 PM PST Fri Nov 29 2019

CAZ523-525-300300-
/O.CAN.KVEF.WI.Y.0041.000000T0000Z-191130T0200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
547 PM PST Fri Nov 29 2019

...WIND ADVISORY IS CANCELLED...

Gusty winds across the western Mojave Desert and Morongo Basin of
San Bernardino County will continue to diminish through the early
evening hours. The Wind Advisory will expire at 6 pm PST.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 27, 8:42 PM PST, 5 hours 14 minutes earlier.

Area forecast discussion, Nov 27, 8:42 PM PST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
842 PM PST Wed Nov 27 2019

.SYNOPSIS...A slow moving, powerful winter storm will bring a
second more significant round of precipitation to the area on
Thanksgiving through early Friday morning with significant amounts
of snow and rain causing hazardous travel conditions through the
Thanksgiving holiday. The weather will be quiet and cool over the
weekend, with another round of snow possible in the Sierra Sunday
and Monday and a potentially wet system for the entire CWA mid to
late week.
&&

.UPDATE...Band of light precipitation is starting to shift east
of Las Vegas. As this band slowly moved east across southern
Nevada/Eastern California during the day lower elevation rain totals
were mainly less than .20". Spring Mtns efficiently intercepted over
an inch of SWE. With this first wave SNOTEL stations in upper Kyle
Canyon and upper Lee Canyon reported 8-12 inches of new snow.

Expecting the band to become more disorganized as it continues east
into Mohave County overnight. Partial clearing is occuring from Las
Vegas west but do expect a some light rain/snow showers overnight as
cold air aloft under the deep trough moves inland. Look for some
patchy fog to be more prevalent in the Owens Valley and valleys of
Esmeralda County. Bishop Airport visibility has been fluctuating
between a half and 3 miles.

Models showing next shortwave rotating through base of the deep
trough late Thursday/Thursday night. Guidance showing precipitation
increasing in areal coverage and intensity over Inyo, Nye, San
Bernardino Counties, as well as the Spring Mtns late Thursday
morning through the afternoon. Band shifts east across Lincoln,
Clark and Mohave Counties in the evening before eventually exiting
Mohave County by daybreak Friday. Scattered instability showers will
persist into Black Friday with an additional accumulations limited
to a few inches.

&&

.AVIATION...For McCarran...Southeast winds will continue through at
least 06z before shifting back to the southwest. As this shift
occurs winds will decrease. Weather and CIGs will improve through
the rest of the night into Thursday morning. Another renewed round
of moderate rainfall and reduced CIGs returning after 18z Thursday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of the Owens Valley, expect improvement
overnight before another round of precipitation returns Thursday
morning. Freezing fog will degrade visibility at KBIH through early
Thursday morning. Light winds will generally stay south to southwest
through the night before increasing from the southeast Thursday
afternoon.

&&

.DISCUSSION...tonight through Friday.

The storm over the west is very impressive on satellite water vapor
imagery as it churns around its center located near the
Oregon/California coastal intersection. The low will drop slowly
south along the coast overnight with a powerful 160-170 knot upper
level jet digging south on the back side of the trough. Prior to the
jet influences, there is expected to be a break in precipitation
from west to east across the area tonight. Round 2 of this event is
expected to bring more significant precipitation to a widespread
portion of our forecast area. Rain develops Thanksgiving morning
over southern California in a region of strong divergence aloft and
spreads into the western CWA by mid morning. The precipitation
shield is forecast to intensify as it spreads east across the rest
of the region from late Thursday morning through early Friday
morning. This round of precip is expected to produce the most
significant rain and snow amounts over roughly the eastern 2/3rds of
the CWA east of a line extending from the western Mojave Desert up
through southeast Inyo County into southern and central Nye County.
Widespread liquid precip amounts from 0.50-1.25 are forecast in
Lincoln, Clark, and Mohave counties. The southern part of Mohave
County will see the highest amounts up to 2.50 inches. Snow levels
across Mohave County as the main precipitation bands move in late
Thursday afternoon start out between 7000-7500 feet in the southern
part of county and 6000-6500 across the north. Snow levels drop to
around 4500-5000 feet by 2 am Friday over the entire county.

Expected snow amounts for Thanksgiving Day/night and affected
highways include:

1-2 feet in the Spring Mountains affecting travel on state routes
157 and 158. 6-12 inches near Mountain Springs along Nevada State
Route 160 between Las Vegas and Pahrump. 6-10 inches across southern
Esmeralda, central Nye and western Lincoln counties impacting travel
along Nevada State Highway 95 north of Beatty, Nevada State Highway
93 up through Hiko and State Routes 375 and 318 west and north of
Hiko. 10-16 inches in eastern Lincoln County affecting travel on
Nevada State Highway 93 between Hiko and Caliente and north of
Pioche. 2-6 inches near Mountain Pass affecting travel on the I-15
in northeast San Bernardino County. 4-6 inches affecting travel on I-
40 east of Kingman. 12 to 18 inches in the Hualapai.

The heavier precipitation winds down in Mohave County Friday morning
with more showery type precip continuing into Friday evening as the
trough moves across Nevada. Precipitation comes to an end by
daybreak Saturday with the next wave of moisture hitting the Sierra
by Saturday evening and lasting through about 10 am Monday morning.
There is decent model agreement with a low pressure system tapping
tropical moisture and bringing it into our area mid to late next
week.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant rain and snow amounts, significant winds, and any
damage caused by weather according to standard operating procedures.
&&

UPDATE...Pierce
AVIATION...Boothe

DISCUSSION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Nov 28, 12:27 AM PST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1227 AM PST THU NOV 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     SNOW             2 ENE MT. CHARLESTON    36.27N 115.61W
11/27/2019  M7.0 INCH        CLARK              NV   MESONET

            KYLE CANYON SCAN OBSERVATION SITE MEASURED 7
            INCHES OF NEW SNOW BETWEEN 12 PM AND 7 PM
            TODAY.

0825 PM     SNOW             6 SSE MT. CHARLESTON    36.17N 115.61W
11/27/2019  M9.0 INCH        CLARK              NV   MESONET

            LOVELL SUMMIT SCAN OBSERVATION SITE MEASURED
            9 INCHES OF NEW SNOW BETWEEN 12 PM AND 7 PM
            TODAY.

0820 PM     SNOW             5 NW MT. CHARLESTON     36.32N 115.70W
11/27/2019  M9.0 INCH        CLARK              NV   MESONET

            BRISTLECONE TRAIL SNOTEL OBSERVATION HAS
            MEASURED 9 INCHES OF NEW SNOW BETWEEN 12 PM
            AND 7 PM TODAY.

0818 PM     SNOW             4 NNW MT. CHARLESTON    36.31N 115.68W
11/27/2019  M8.0 INCH        CLARK              NV   MESONET

            LEE CANYON SNOTEL OBSERVATION HAS REPORTED
            AN 8 INCH INCREASE IN SNOW DEPTH BETWEEN 12
            PM AND 7 PM TODAY.

0815 PM     SNOW             1 ESE MT. CHARLESTON    36.25N 115.63W
11/27/2019  M12.0 INCH       CLARK              NV   MESONET

            RAINBOW CANYON SNOTEL OBSERVATION SITE IN
            THE SPRING MOUNTAINS HAS MEASURED A FOOT OF
            SNOW SINCE 12 PM.

0833 PM     SNOW             1 SSE SOUTH LAKE        37.16N 118.56W
11/27/2019  M22.0 INCH       INYO               CA   MESONET

            SAWMILL SNOTEL OBSERVATION MEASURED 22
            INCHES OF NEW SNOW BETWEEN 7 PM YESTERDAY
            AND 7 PM TODAY.

0832 PM     SNOW             9 WNW ROUND VALLEY      37.46N 118.74W
11/27/2019  M23.0 INCH       INYO               CA   MESONET

            ROCK CREEK LAKES SNOTEL OBSERVATION MEASURED
            23 INCHES OF NEW SNOW BETWEEN 7 PM YESTERDAY
            AND 7 PM TODAY.

0830 PM     SNOW             11 SW LONE PINE         36.48N 118.18W
11/27/2019  M20.0 INCH       INYO               CA   MESONET

            COTTONWOOD LAKES SNOTEL OBSERVATION MEASURED
            20 INCHES OF NEW SNOW BETWEEN 7 PM YESTERDAY
            AND 7 PM TODAY.

&&

BOOTHE
Local storm report, Nov 28, 12:33 AM PST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1233 AM PST THU NOV 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     SNOW             1 ESE MT. CHARLESTON    36.25N 115.63W
11/27/2019  M12.0 INCH       CLARK              NV   MESONET

            CORRECTS PREVIOUS SNOW REPORT FROM 1 ESE MT.
            CHARLESTON TO INCLUDE SNOW END TIME. RAINBOW
            CANYON SNOTEL OBSERVATION SITE IN THE SPRING
            MOUNTAINS HAS MEASURED 12 INCHES OF NEW SNOW
            BETWEEN 12 PM AND 7 PM.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 3:30 PM PSTAreal Flood AdvisoryVEFSan Bernardino2 hr
Nov 28, 3:40 PM PSTAreal Flood AdvisoryVEFSan Bernardino5 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.